Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 96, NWS Dodge City, KS

May 29, 1997Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 1997, 5:52 PM CDT for Clark County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 1997, 5:52 PM CDT (22:52 UTC)
Expired
May 29, 1997, 6:55 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Clark County, KS

The radar

The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:04 PM CDTHail 0.88Ashland, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WUUS1 KDDC 292252 RRA
SVRDDC
KSC025-292355-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
552 PM CDT THU MAY 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  CLARK COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 655 PM CDT
 
* THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY.

* AT 550 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES NORTH OF INTERSECTION OF H160/183/34 OR 5
  MILES SOUTHEAST OF CLARK STATE LAKE MOVING SOUTH AT 10 MPH.

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF AND
YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT UNTIL 900 PM.  SEVERE THUNDERSTORMS CAN
AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

SEARCY/REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:20 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 29, 3:20 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT THU MAY 29 1997

...CHALLENGE REMAINS THUNDERSTORMS AND CHANCE OF SEVERE WEATHER THIS
EVENING...HEAVY RAIN POTENTIAL EAST CWA...AND EFFECT OF
PRECIP/CLOUDS ON HIGHS FRIDAY...

WHEW  BEEN A BUSY DAY SO FAR AND NOW NEW SEVERE CONVECTION BREAKING
OUT OVER WESTERN CWA AT 20Z.  LOOKING AT 18Z SFC MAP...SURFACE LOW
IN EXTREME EASTERN COLORADO WITH FRONTOGENETICAL WARM FRONT
EXTENDING EAST INTO CENTRAL KS.  THIS WARM FRONT...WITH ISENTROPIC
LIFT OVER IT...AND EXITING 30H JET STREAK...CAUSING CONVECTION OVER
EASTERN CWA ATTM.  RADAR AND GROUND TRUTH ESTIMATING OVER TWO INCHES
VCNTY LARNED.  COORD WITH ICT AND WILL ISSUE FFA FOR TONIGHT FOR
EASTERN EIGHT (8) COUNTIES.

FARTHER WEST...FINALLY GOT A LITTLE HEATING THROUGH CIRRUS (AND A
LITTLE MID-LEVEL CLOUDS) IN EXTREME SE COLO AND SW KS.  SVR
CONVECTION GOING AT THIS TIME.  GETTING SOME SYNOPTIC SCALE LIFT NOW
IN THESE AREAS TOO WITH COOL TROF/WEAK VORT MAX IN CENTRAL/NORTHERN
COLORADO.  ABUNDANT/DEEP MOISTURE ASSOCIATED WITH THIS FEATURE TO
HELP PRODUCE POTENTIALLY FLOODING RAINS OVER FFA AREA LATER THIS
EVENING.  WENT WITH NGM FOR PACKAGE THOUGH DOUBT ETA DIFFERED TOO
MUCH.  WITH AWIPS UPGRADES GOING ON...DIDNT HAVE TOO MUCH TIME TO
LOOK AT ETA/NGM.  REAL GOOD THETA-E RIDGE INTO AREA 18Z INTO 06Z
TONIGHT.  WITH CWA RIGHT ON NOSE OF THETA-E RIDGE...CONVECTION WILL
CONTINUE AT LEAST A LITTLE AFTER MIDNIGHT.

BAROCLINIC ZONE TO TIGHTEN UP WITH CONVECTION GOING ON THIS EVENING.
SHOULD SEE CURRENT WARM/STATIONARY FRONT SLIDE SOUTH THROUGH CWA
TONIGHT...BRINGING NORTHEAST TO NORTH WINDS LATE TONIGHT INTO
FRIDAY.  HAVE UNDERCUT FWC GUIDANCE ON TEMPS FRIDAY AND SATURDAY
WITH WET GROUND AND CLOUDS LINGERING INTO EARLY FRIDAY AFTERNOON.

.DDC...FFA FOR TONIGHT FOR ZONES 46-65-66-79>81-89-90.

DDC 052/067 050/077 055 840
GCK 050/066 049/076 053 840
EHA 052/066 050/076 052 840
LBL 052/067 050/077 054 840
HYS 049/067 051/078 053 730
P28 058/071 056/079 058 840

SEARCY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:49 PM CDTSevere Thunderstorm WarningDDCMorton46 min
May 29, 2:55 PM CDTSevere Thunderstorm WarningDDCGray35 min
May 29, 3:16 PM CDTSevere Thunderstorm WarningDDCHodgeman49 min
May 29, 3:35 PM CDTSevere Thunderstorm WarningDDCFord45 min
May 29, 3:49 PM CDTSevere Thunderstorm WarningDDCGrant61 min
May 29, 4:11 PM CDTTornado WarningDDCFord49 min
May 29, 4:24 PM CDTSevere Thunderstorm WarningDDCFord46 min
May 29, 4:47 PM CDTSevere Thunderstorm WarningDDCMorton33 min
May 29, 4:48 PM CDTFlash Flood WarningDDCFord2 hr
May 29, 4:57 PM CDTFlash Flood WarningDDCFord113 min
May 29, 5:02 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton48 min
May 29, 5:07 PM CDTSevere Thunderstorm WarningDDCFord48 min
May 29, 5:16 PM CDTTornado WarningDDCClark, Ford34 min
May 29, 5:39 PM CDTSevere Thunderstorm WarningDDCMorton46 min
May 29, 6:04 PM CDTFlash Flood WarningDDCClark3 hr
May 29, 6:12 PM CDTSevere Thunderstorm WarningDDCComanche48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.